Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 5, NWS Gray, ME

June 1, 20186 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at Jun 1, 2018, 3:29 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Jun 2, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 3:29 PM EDT (19:29 UTC)
In effect from
Jun 2, 2018, 8:00 AM EDT
Expired
Jun 2, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WHUS41 KGYX 011929
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
329 PM EDT Fri Jun 1 2018

...COLD OCEAN WATER TEMPERATURES WILL BE HAZARDOUS FOR UNPROTECTED
WATER SPORTING ACTIVITIES...

.A warm and pleasant day is expected on Saturday, with
temperatures along the beaches warming into the 70s to near 80
degrees. However, water temperatures remain only in the low 50s,
posing a risk of hypothermia and death for anyone who accidentally
falls into the water.

MEZ023>028-NHZ014-021200-
/O.NEW.KGYX.BH.S.0005.180602T1200Z-180603T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
329 PM EDT Fri Jun 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect from Saturday morning through
Saturday evening.

* Location...Coastal western Maine and New Hampshire.

* Beach Hazard...The warm air temperatures in the upper 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low 50s.

* Timing...Saturday.

* Winds...North winds 10 to 15 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
2 follow-up statements
100 
WHUS41 KGYX 020724
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
324 AM EDT Sat Jun 2 2018

...COLD OCEAN WATER TEMPERATURES WILL BE HAZARDOUS FOR
UNPROTECTED WATER SPORTING ACTIVITIES...

.A warm and pleasant day is expected on today, with temperatures 
along the beaches warming into the 70s to near 80 degrees. 
However, water temperatures remain only in the low 50s, posing a 
risk of hypothermia and death for anyone who accidentally falls 
into the water.

MEZ023>028-NHZ014-021530-
/O.CON.KGYX.BH.S.0005.180602T1200Z-180603T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
324 AM EDT Sat Jun 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Coastal western Maine and New Hampshire.

* Beach Hazard...The warm air temperatures in the upper 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the low 50s.

* Timing...Saturday.

* Winds...North winds 10 to 15 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
034 
WHUS41 KGYX 021409
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1009 AM EDT Sat Jun 2 2018

...COLD OCEAN WATER TEMPERATURES WILL BE HAZARDOUS FOR
UNPROTECTED WATER SPORTING ACTIVITIES...

.A warm and pleasant day is expected today, with temperatures 
along the beaches warming into the 70s to near 80 degrees. 
However, water temperatures remain only in the low 50s, posing a 
risk of hypothermia and death for anyone who accidentally falls 
into the water.

MEZ023>028-NHZ014-030000-
/O.CON.KGYX.BH.S.0005.000000T0000Z-180603T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1009 AM EDT Sat Jun 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Coastal western Maine and New Hampshire.

* Beach Hazard...The warm air temperatures in the upper 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the low 50s.

* Timing...Saturday.

* Winds...North winds 10 to 15 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 1, 1:35 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 1, 1:35 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
135 PM EDT Fri Jun 1 2018

.SYNOPSIS...
A slow moving cold front will bring showers and thunderstorms
into the region today into this evening with locally heavy
rainfall possible. The front will push south of the region after
midnight and high pressure will build in from the north on
Saturday. High pressure will crest over the area Saturday night
and will shift offshore on Sunday. High pressure will hold
offshore Sunday night and Monday as a complex area of low
pressure develops south and west of the forecast area. Low
pressure will push in from the west Monday night and Tuesday as
another area of low pressure passes offshore.

&&

.NEAR TERM /TODAY/...
130PM UPDATE...
Have made some adjustments to hourly precipitation chances.
Initial area of very light rain is moving into western Maine and
dissipating. Have only seen precipitation reports of a trace
with this, so did not hit this heavily. Focus continues to be on
the potential for thunderstorms to develop over northwestern
areas as an upper trough slides in above this uncomfortably
humid air mass that is in place. If we can get some
thunderstorms going, then we will have some pretty efficient
rain production and heavy rainfall rates. In addition to slow
storm movement, we could have some flash flooding issues. The
most likely area to see this heavy rain is in northwest Maine.
Southern and coastal areas may not see much if any rain from
this frontal passage, and if they do it will be this evening.

930AM UPDATE...
Breaks in overcast are starting to develop on satellite which
will aid in convective initiation this afternoon. 12Z GYX
sounding showed 1.83" of precipitable water, just short of the
1.86" record for this date/time. Expect increasing shower
coverage through the northern mountains after noon with heavy
rain as the main threat. Initial storm motion is expected to be
around 260 at 10kts which may be just barely enough motion to
keep flash flooding threat at bay.

7AM UPDATE...
Showers ahead of a warm front currently pushing into southwest
New Hampshire and latest HRRR holds this activity together as it
continues east through mid morning. Have updated pops and wx
grids based on current radar trends and aside from a few temp
and td tweaks no other changes planned attm.

ORIGINAL DISCUSSION...
Slow moving cold front will gradually drop south into the
region today. Higher clouds ahead of this system already
overspreading most western zones and expect this higher cloud
cover to overspread the remainder of the forecast area through
800 AM. Radar showing little in the way of shower activity at
the moment...but HRRR brings shower activity currently
developing in the lower Hudson Valley through southern New
Hampshire through the morning hours but not looking for much in
the way of QPF in this preliminary round.

Later today as the front edges in from the northwest...expect
more in the way of convection to develop...mainly in northern
zones...gradually dropping south through the early evening.
Little in the way of forcing along this boundary and with all
the cloud cover...tough to say where and when convective temps
will be reached. Another complicating factor will be ocean
stratus which has moved into much of the forecast area and may
take most of the morning to burn off with higher clouds above.

With weak flow aloft and PWAT's bordering on 2 inches expect any
convection to produce heavy rainfall and flashy basins in the
north will have to watched closely for rapid accumulations. One
or two thunderstorms may produce locally strong gusty winds as
well. High temps today will vary around the area depending on
breaks in the overcast but expect warmest readings in the north
where lower to mid 80s will be possible. Remainder of the area
will see highs in the mid 70s to lower 80s.

&&

.SHORT TERM /TONIGHT AND SATURDAY/...
Showers and any lingering thunderstorms will gradually come to
an end overnight from north to south. Expect a lot low level
moisture to linger into Saturday morning. Looking for areas of
fog overnight in areas of the north that clear and especially in
southern and coastal areas. Lows overnight will range from the
mid 50s north to the mid 60s south.

Clouds will gradually give way to partly to mostly sunny skies
on Saturday as high pressure builds in from the north. Highs
will generally range through the 70s in the north and upper 70s
to lower 80s in the south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Considerable uncertainty exists in the forecast, especially
PoPs, for early next week as 00z deterministic and ensemble
model information continues to show a significant spread in
potential solutions. One thing is pretty certain in that high
pressure ridging will build overhead from the north Saturday
night and Sunday providing cool conditions. The uncertainty then
comes in on Monday, especially with low pressure expected to
move to our south potentially bringing overrunning rainfall to
the region. However, plenty of spread still exists. For example,
the 00z deterministic ECMWF is now mostly dry on Monday as SFC
low pressure passes too far to the south to be much of a player
here. Even the other solutions have slowed down the arrival of
rain on Monday. For the time being, have blended the
possibilities allowing for mainly chance PoPs across the region
Monday as it could very well end up dry. Much of our forecast
area needs the rain, but systems have been finding ways lately
to keep us dry. The best chance of precipitation may indeed be
Monday night or Tuesday with upper low pressure expected in some
guidance to bring rain. After that, we'll have to see how long
this low hangs around - the spread there is also quite wide.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term...MVFR ceilings this morning giving way to VFR
conditions in the afternoon. Expect areas of MVFR/IFR ceilings
and vsby in Showers and Thunderstorms. Areas of IFR/LIFR
ceilings and vsby Friday night....improving to VFR on Saturday.

Long Term...VFR conditions are expected Saturday night and
Sunday. Model solutions have improved for Monday allowing for
VFR conditions much of the day. Conditions may deteriorate
Monday night and Tuesday.

&&

.MARINE...
Short Term...Winds may approach SCA levels Saturday night in
increasing northeast flow.

Long Term...SCA conditions will be possible early next week in
association with low pressure moving by to the south Monday and
another low pressure system possibly diving in from the north
Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM UPDATE...Kimble
Hazardous weather outlook, Jun 1, 3:56 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
356 AM EDT Fri Jun 1 2018

MEZ007>009-012>014-018>028-NHZ001>015-020800-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
356 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening.
These storms will be slow moving and produce heavy rainfall rates.
This could result in localized flash flooding, with the greatest
threat area being in the mountains and foothills. One or two storms
could produce strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ANZ150>154-020800-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
356 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 2:57 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
257 PM EDT FRI JUN 1 2018

MEZ008-009-011930-
Northern Franklin-Central Somerset-
257 PM EDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SOMERSET
AND EAST CENTRAL FRANKLIN COUNTIES...

At 255 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Carrabassett Valley
to near Kingfield. Movement was northeast at 5 mph.

Wind gusts of 50 to 55 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Eustis, Kingfield, Bingham, Carrabassett Valley, Embden,  Dead
River, Pierce Pond,  Flagstaff,  Moscow, Lexington, Wyman, New
Portland, Freeman and Mount Abram.

This also includes...
  The Bigelows, West Carry Pond, Middle Carry Pond, East Carry Pond,
and Pierce Pond.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Flagstaff Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4537 7012 4505 6980 4486 7015 4519 7046
TIME...MOT...LOC 1855Z 210DEG 5KT 4515 7031 4496 7010

MBC
Special weather statement, Jun 1, 3:26 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Gray ME
326 PM EDT FRI JUN 1 2018

MEZ008-009-014-012000-
Southern Somerset-Northern Franklin-Central Somerset-
326 PM EDT FRI JUN 1 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SOMERSET AND
EAST CENTRAL FRANKLIN COUNTIES...

At 325 PM EDT, strong thunderstorms were clustered 9 miles north of
Carrabassett Valley, or 14 miles east of Eustis, moving northeast at
10 mph.

Wind gusts up to 50 mph are possible with this storm. Torrential
rainfall is occurring. Up to 1 inch of rainfall has already fallen
and additional rain of 1 to 2 inches is expected.

Locations impacted include...
Kingfield, Bingham, Carrabassett Valley, Kingsbury Plantation,
Embden, Shirley, Brighton Plantation, Caratunk Plantation, Dead
River, Carrying Place, Moscow, Lexington, Flagstaff and East Moxie.

This also includes...
  The Bigelows, West Carry Pond, Pleasant Pond Mountain, Moxie Bald
Mountain, and Middle Carry Pond.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4531 6970 4529 6971 4510 6965 4486 7010
      4520 7038 4553 6978
TIME...MOT...LOC 1925Z 231DEG 8KT 4521 7018

MBC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:57 PM EDTSpecial Weather StatementGYXFranklin33 min
Jun 1, 3:26 PM EDTSpecial Weather StatementGYXSomerset34 min
Jun 1, 3:40 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset65 min

Nearby

Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.